Alert archive / Missouri / Flash Flood Warnings in 2010
Flash Flood Warning 2, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Apr 23, 2010, 6:28 AM CDT for 8 counties in Missouri; Johnson County, Linn County, Miami County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2010, 6:28 AM CDT (11:28 UTC)
- Expired
- Apr 23, 2010, 12:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnson County, KS, Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO, Henry County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 32 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 9:34 AM CDT | FLASH FLOOD | Osawatomie, KS | PLUM CREEK ROAD AND 335TH CLOSED DUE TO FLOWING WATER OVER THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 186 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
352
WGUS53 KEAX 231128
FFWEAX
KSC091-107-121-MOC013-037-083-095-101-107-159-195-231730-
/O.NEW.KEAX.FF.W.0002.100423T1128Z-100423T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
628 AM CDT FRI APR 23 2010
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CASS COUNTY IN WEST CENTRAL MISSOURI...
JOHNSON COUNTY IN WEST CENTRAL MISSOURI...
LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI...
MIAMI COUNTY IN EAST CENTRAL KANSAS...
NORTHERN BATES COUNTY IN WEST CENTRAL MISSOURI...
NORTHERN LINN COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN HENRY COUNTY IN WEST CENTRAL MISSOURI...
NORTHWESTERN PETTIS COUNTY IN CENTRAL MISSOURI...
SALINE COUNTY IN CENTRAL MISSOURI...
SOUTHERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...
SOUTHERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 1230 PM CDT
* AT 622 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY RAINFALL
THAT ARE MOVING OR ARE EXPECTED TO MOVE ACROSS THE WARNED AREA.
HOURLY RAINFALL RATES WITH THESE STORMS RANGE FROM ONE HALF
INCH UP TO ONE INCH. GIVEN THE GROUND THE NEARLY SATURATED
NATURE OF THE GROUND FROM RAINFALL THURSDAY AND DURING THE
OVERNIGHT HOURS...RAPID PONDING AND FLASH FLOODING IS POSSIBLE.
MORNING COMMUTERS SHOULD USE EXTRA CAUTION ON THEIR WAY TO WORK
AND SCHOOL. PONDING OF WATER ON HIGHWAYS AND STREETS WILL
PRODUCE HYDROPLANE CONDITIONS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ADRIAN...BELTON...BLUE SPRINGS...CONCORDIA...EDGERTON...GARDEN
CITY...GARDNER...GRAIN VALLEY...GRANDVIEW...GREENWOOD...
HARRISONVILLE...HIGGINSVILLE...HOLDEN...KNOB NOSTER...LA CYGNE...
LAKE LOTAWANA...LEE'S SUMMIT...LEXINGTON...LOUISBURG...MARSHALL...
OAK GROVE...ODESSA...OSAWATOMIE...PAOLA...PECULIAR...PLEASANT
HILL...RAYMORE...SLATER...SPRING HILL AND SWEET SPRINGS.
LAT...LON 3881 9505 3919 9388 3926 9341 3923 9337
3937 9310 3919 9288 3895 9305 3857 9351
3820 9461 3814 9507
$$
SF2 follow-up statements
000
WGUS73 KEAX 231459
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
959 AM CDT FRI APR 23 2010
KSC091-107-MOC013-037-083-095-101-107-159-195-231507-
/O.CAN.KEAX.FF.W.0002.000000T0000Z-100423T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON KS-LINN KS-BATES MO-HENRY MO-CASS MO-JOHNSON MO-PETTIS MO-
JACKSON MO-LAFAYETTE MO-SALINE MO-
959 AM CDT FRI APR 23 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN LINN AND
SOUTHERN JOHNSON COUNTIES IN EAST CENTRAL KANSAS...AND SALINE AND
NORTHWESTERN PETTIS COUNTIES IN CENTRAL MISSOURI...AND LAFAYETTE...
SOUTHERN JACKSON...JOHNSON...CASS...NORTHWESTERN HENRY AND NORTHERN
BATES COUNTIES IN WEST CENTRAL MISSOURI IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3839 9506 3872 9505 3872 9463 3839 9464
3839 9481
$$
KSC121-231730-
/O.CON.KEAX.FF.W.0002.000000T0000Z-100423T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIAMI KS-
959 AM CDT FRI APR 23 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR MIAMI COUNTY UNTIL 1230
PM CDT...
AT 952 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH
FLOODING WAS OCCURRING NEAR OSAWATOMIE WHERE A FEW ROADS REMAIN
CLOSED INCLUDING 335TH AND PLUM CREEK ROAD. WATER WAS ALSO OVER
347TH AND HOSPITAL DUE TO THE MARAIS DES CYGNES. FOR INFORMATION
ABOUT THE FLOODING ON THE MARAIS DES CYGNES...PLEASE SEE THE RIVER
FLOOD WARNING THAT IS IN EFFECT.
SOME LOCATIONS THAT MAY STILL BE EXPERIENCING MINOR FLOODING
PROBLEMS INCLUDE...LOUISBURG...THE HILLSDALE LAKE AREA...PAOLA AND
FONTANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3839 9506 3872 9505 3872 9463 3839 9464
3839 9481
$$
PC746
WGUS73 KEAX 231738
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1238 PM CDT FRI APR 23 2010
KSC121-231750-
/O.EXP.KEAX.FF.W.0002.000000T0000Z-100423T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIAMI KS-
1238 PM CDT FRI APR 23 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MIAMI COUNTY HAS
BEEN ALLOWED TO EXPIRE...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. HOWEVER...ROADS ADJACENT TO THE
MARAIS DES CYGNES RIVER WILL CONTINUE TO HAVE FLOODING PROBLEMS. IF
ADDITIONAL FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3839 9506 3872 9505 3872 9463 3839 9464
3839 9481
$$
GAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 4:47 AM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Apr 23, 4:47 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 447 AM CDT FRI APR 23 2010 .DISCUSSION... NUMEROUS SHOWERS AND THUNDERSTORMS WERE ACROSS THE WESTERN CWA EARLY THIS MORNING AS ISENTROPIC LIFT CONTINUES NORTH OF THE WARM FRONT... WHICH WAS LOCATED FM NERN OK TO NRN ARK. THE CONVECTION AHEAD OF THE WEAKENING SQUALL LINE IN OK WILL CONTINUE TO MOVE INTO THE CWA THIS MORNING. THE STORM WILL GRADUALLY DIMINISH LATER THIS MORNING AND LIFT NE AS THE BEST ISENTROPIC LIFT SHIFTS NE. IN ITS WAKE...A STRONG MID LVL DRY PUSH WILL ENTER KS AND WRN MO TODAY WITH THE WARM FRONT IN NRN ARKANSAS TO LIFT NORTH INTO NRN MO THIS AFTN. MEANWHILE...AN UPPER LVL LOW WILL SHIFT EAST INTO XTRM WRN KS WITH A SHORTWAVE AND STG SPEED MAX TO PIVOT AROUND THE BASE OF TROUGH AND MOVE INTO NERN KS/NWRN MO LATE THIS AFTN AND THIS EVENING. THIS SHORTWAVE WILL HELP DRIVE THE SFC DRY LINE TO NR A MHT TO EMP LINE BY 7 PM. THE ENVIRONMENT AHEAD OF THE DRY WILL BE UNCAPPED AND QUITE UNSTABLE WITH ESTIMATE SBCAPES FM 1500-2500 J/KG AND SFC-3KM CAPES AROUND 300 J/KG. ALTHOUGH THE MOISTURE CONVERGENCE IS RATHER MEAGER ALONG THE DRY LINE...SCT SUPERCELLS WILL LIKELY DEVELOP ALONG THE DRY LINE WITH THE AID OF THE WEAK SHORTWAVE. THIS REGION IS ALSO IN THE FAVORED LFQ OF THE STG H3 SPEED MAX. DEEP LAYER SHEAR OF 40-50 KTS WILL BE PRESENT IN ERN KS/WRN MO DURING THE AFTN/EVENING HOURS WITH SFC-1KM/SFC-3KM SHR HELICITIES FROM 100-250 M2/SE. LOW LEVEL HELICITIES WILL BE ENHANCE NR THE JUXTAPOSITION OF THE WARM FRONT AND DRY LINE OVER XTRM NERN KS/SE NE EAST TO JUST NORTH OF THE IOWA BORDER. IN THE UNCAPPED ENV...THE STORMS MAY DEVELOP AS EARLY AS 2 PM FM CNK TO ICT AND SHIFT QUICKLY NE INTO THE XTRM WRN CWA BETWEEN 5 AND 8 PM. THIS TIMING WILL PLACE THE EXTREME WRN CWA AS HAVING THE GREATEST RISK OF SEVERE WEATHER...WHICH INCLUDES THE POTENTIAL FOR TORNADOES...LARGE HAIL AND DAMAGING WINDS. AT THIS TIME...THE GREATEST TORNADIC THREAT IS FROM KANSAS CITY TO ST JOSEPH TO MARYVILLE...WHERE THE MORE BACK LOW LEVEL WIND PROFILES ARE MORE FAVORABLE. OTHERWISE..IT IS UNLIKELY THAT THE WRM FRONT WILL BE ABLE TO TRIGGER ANY THUNDERSTORMS ACROSS MUCH OF MISSOURI THIS AFTERNOON AS INSTABILITY IS POOR. AS THE STORMS MOVE INTO WRN MO THIS EVENING...INSTABILITY WILL DIMINISH WITH THE SHEAR PROFILES GRADUALLY BECOMING UNFAVORABLE AS MID LEVEL WINDS BACK WITH THE APPROACH OF THE UPPER LEVEL LOW. REGARDLESS...THE EVENING CONVECTION MAY REMAIN SEVERE SHORTLY AFTER MIDNIGHT AS THE STORMS ENTER THE ERN CWA. BY AROUND MIDNIGHT...THE THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. THE DRY LINE WILL HOLD OVERNIGHT IN ERN KS BUT THE MOISTURE WILL BECOME SHALLOW AS A STG H8 DRY PUSH SURGES ACR MISSOURI. ON SATURDAY...THE UPPER LEVEL LOW DRIFTS INTO ERN KS WITH THE DEPTH OF GULF MOISTURE GRADUALLY IMPROVING. SCATTERED THUNDERSTORMS WILL DEVELOP THROUGHOUT THE CWA AS VERY COLD MID LVL TEMPS AROUND -20C WILL BE PRESENT. SBCAPES OF AROUND 1500 J/KG CAN LIKELY BE ACHIEVED WITH LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT. HAVE SOME CONCERN ABOUT THE POTENTIAL FOR MINI-SUPERCELL DEVELOPMENT...BUT THE QUALITY OF SHEAR IS SOMEWHAT IN QUESTION. THE CONVECTION WILL DIMINISH FM WEST TO EAST SATURDAY NIGHT AS A COLD FRONT MOVES THROUGH THE CWA. WILL MAINTAIN THE FLOOD WATCH AT THIS TIME...AS THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL...ESPECIALLY EARLY THIS MORNING. DB && .AVIATION... AS EXPECTED...CONVECTION ALREADY BEGINNING TO DEVELOP IN EARNEST ACROSS EASTERN KANSAS LATE THIS EVENING AS BROAD ISENTROPIC ASCENT RESUMES WITH THE NOCTURNAL JET. EXPECT INTERMITTENT SHOWERS ACROSS THE TERMINALS FOR THE NEXT COUPLE OF HOURS...WITH MORE ROBUST DEEP CONVECTION (SHRA/TSRA) THROUGH THE BALANCE OF THE OVERNIGHT HOURS INTO MID MORNING. LOCALLY IFR CONDITIONS EXPECTED IN THE HEAVIER DOWNPOURS. ACTIVITY SHOULD GRADUALLY SHIFT NORTHWARD TOMORROW MORNING...WITH A WARM FRONTAL PASSAGE EXPECTED TOWARD THE NOON HOUR. WITH THE FRONTAL PASSAGE...ESE WINDS SHOULD BECOME SSE AND TAKE ON A GUSTY CHARACTER. CEILINGS WILL LIKELY BECOME BROKEN...IF NOT SCATTERED...AND RISE TO MVFR. LARGE SCALE ASCENT ASSOCIATED WITH POWERFUL UPSTREAM TROUGH AND DRYLINE SHOULD LEAD TO RAPID THUNDERSTORM DEVELOPMENT ACROSS ERN KS/SE NEB BY MID-LATE AFTERNOON...WITH ACTIVITY ROLLING ACROSS THE TERMINALS DURING THE EARLY EVENING. SOME STRONG TO LOCALLY SEVERE STORMS ARE EXPECTED WITH LARGE HAIL AND DAMAGING WINDS. BOOKBINDER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...FLOOD WATCH THROUGH LATE TONIGHT FOR MOZ037-038-043-044-053-054. KS...FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ057-060-103>105. &&
Hazardous weather outlook, Apr 23, 6:04 AM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 604 AM CDT FRI APR 23 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 604 AM CDT FRI APR 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS MORNING. ALTHOUGH NO SEVERE WEATHER IS EXPECTED THIS MORNING...A FEW STORMS MAY PRODUCE SMALL HAIL SOUTH OF INTERSTATE 70. THE MORNING ACTIVITY WILL DIMINISH BY EARLY THIS AFTERNOON. BY LATE THIS AFTERNOON...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRY LINE IN EASTERN KANSAS WITH THE STORMS TO MOVE NORTHEAST INTO EXTREME WESTERN MISSOURI BY LATE THIS AFTERNOON OR THIS EVENING. THE STORMS MAY PRODUCE A FEW TORNADOES AS WELL AS LARGE HAIL AND DAMAGING WINDS. THE THUNDERSTORMS WILL CONTINUE TO PROGRESS EAST THROUGH THE REST OF THE OUTLOOK AREA DURING THE NIGHT. HOWEVER...THE SEVERE THREAT WILL GRADUALLY DIMINISH BY LATE EVENING AS THE STORMS APPROACH A KIRKSVILLE TO MOBERLY LINE SHORTLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN UPPER LEVEL LOW WILL MOVE ACROSS MISSOURI ON SATURDAY. SCATTERED THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON AND EVENING HOURS WITH LARGE HAIL POSSIBLE. AN ISOLATED TORNADO IS POSSIBLE...BUT THE THREAT APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 8:19 PM CDT | River Flood Warning | EAX | Bates | 4 days |
| Apr 22, 8:34 PM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 3 days |
| Apr 22, 8:34 PM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 3 days |
| Apr 22, 10:01 PM CDT | Flood Watch | EAX | Bates, Cass, Henry, Jackson, Johnson, Lafayette | 15 hr |
| Apr 23, 3:35 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 3 days |
| Apr 23, 4:20 AM CDT | Areal Flood Advisory | EAX | Bates, Cass, Henry, Johnson | 3 hr |
| Apr 23, 10:09 AM CDT | River Flood Warning | EAX | Cooper, Saline | 7 days |
| Apr 23, 6:58 PM CDT | Severe Thunderstorm Warning | EAX | Macon, Randolph | 32 min |
| Apr 22, 8:19 PM CDT | River Flood Warning | EAX | Miami | 4 days |
| Apr 22, 8:19 PM CDT | River Flood Warning | EAX | Linn | 5 days |
Nearby
Flash Flood Warnings in Missouri, 2010Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.